Vol. 249, No. 2, 2011

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 314: 1  2
Vol. 313: 1  2
Vol. 312: 1  2
Vol. 311: 1  2
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Instability of the geodesic flow for the energy functional

Domenico Perrone

Vol. 249 (2011), No. 2, 431–446
Abstract

Let (Sn(r),g0) be the canonical sphere of radius r. Denote by Gs the Sasaki metric on the unit tangent bundle T1Sn(r) induced from g0 and by Gs the Sasaki metric on T1 T1Sn(r) induced from Gs. We resolve here, for n 7, a question raised by Boeckx, González–Dávila, and Vanhecke: namely, we prove that the geodesic flow

ξ : (T Sn(r), ^G ) → (T T Sn(r), ^^G )
1       s     1 1       s

is an unstable harmonic vector field for any r > 0 and n 7. In particular, in the case r = 1, ξ is an unstable harmonic map. We show that these results are invariant under a four-parameter deformation of the Sasaki metric Gs.

Keywords
geodesic flow, canonical sphere, stability, energy functional, harmonic maps, natural Riemannian metrics
Mathematical Subject Classification 2000
Primary: 53C43, 53D25
Milestones
Received: 9 February 2010
Accepted: 8 November 2010
Published: 1 February 2011
Authors
Domenico Perrone
Dipartimento di Matematica “E. De Giorgi”
Università del Salento
I-73100 Lecce
Italy